Alert archive / Florida / Small Craft Advisories in 2020
Small Craft Advisory 68, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Dec 11, 2020, 4:29 PM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2020, 4:29 PM EST (21:29 UTC)
- Expired
- Dec 12, 2020, 6:30 AM EST
- In force
- 14 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
240 WHUS72 KKEY 112129 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 429 PM EST Fri Dec 11 2020 GMZ042-043-052-053-072-073-120530- /O.NEW.KKEY.SC.Y.0068.201211T2129Z-201212T1000Z/ Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- 429 PM EST Fri Dec 11 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...East winds increasing to near 20 knots this evening. Seas beyond the Reef of 5 to 6 feet. * WHERE...Eastern Straits of Florida, and Hawk Channel from Ocean Reef to west end of Seven Mile Bridge. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. * ADDITIONAL DETAILS...Winds will ease around mid-day Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$
2 follow-up statements
757 WHUS72 KKEY 120920 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 420 AM EST Sat Dec 12 2020 GMZ043-053-073-121030- /O.CAN.KKEY.SC.Y.0068.000000T0000Z-201212T1000Z/ Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- 420 AM EST Sat Dec 12 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have decreased below advisory thresholds. $$ GMZ042-052-072-121400- /O.EXT.KKEY.SC.Y.0068.000000T0000Z-201212T1400Z/ Hawk Channel from Ocean Reef to Craig Key out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 420 AM EST Sat Dec 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Southeast winds near 20 knots, especially this morning. * WHERE...Eastern Straits of Florida, and Hawk Channel from Craig Key to Ocean Reef. * WHEN...In effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ CLR
146 WHUS72 KKEY 121130 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 630 AM EST Sat Dec 12 2020 GMZ042-052-072-121230- /O.CAN.KKEY.SC.Y.0068.000000T0000Z-201212T1400Z/ Hawk Channel from Ocean Reef to Craig Key out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 630 AM EST Sat Dec 12 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have decreased below Advisory thresholds, although Small Craft Should continue to Exercise Caution. $$ CLR
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 11, 4:19 PM EST, 10 minutes earlier.
Area forecast discussion, Dec 11, 4:19 PM EST, 10 minutes before
Area Forecast Discussion National Weather Service Key West FL 419 PM EST Fri Dec 11 2020 .CURRENTLY... A shallow layer of cooler and northeast winds continues in the lowest 2,000 feet of the atmosphere, thanks in part to the local production of cool, dense air over the recently chilled waters of Florida Bay. Air temperatures reflect this with highs only reaching the lower 70s so far. Waters temperatures in the 60s over FL Bay stand in contrast to waters temperatures over 80 degrees in the Gulf Stream southeast of the Keys. Satellite-derived PW (Precipitable Water) imagery shows a sharp increase in atmospheric moisture working in from the east. The flat look of the clouds off to the east reflects a strong subsidence inversion capping the moist layer, and it also reflects the more stable upglide lifting mechanism of warm, moist air lifting steadily over the dome of cooler air that is still in place over the Keys. .SHORT TERM...(Tonight through Monday) The main adjustment to the forecast is to further increase rain chances tonight through Saturday evening. Several factors are lining up for the development of quite a few showers this evening. Rapid increases low-level moisture often come with shower activity. This will be the case, with surface dewpoints expected to rise about 10 degrees in the next 12-18 hours. We also have a great setup for isentropic upglide, with relatively cool northeast winds at the surface and warm, moist E-SE winds above 2,000 feet. Radar already indicates stratiform sprinkles near and east of the Upper Keys, with cellular activity now developing south of the Lower and Middle Keys. So scattered showers will spread across the Keys this evening and continue overnight. By Saturday, the showers may focus more on wind shift boundaries. There is growing consensus that a slow-moving boundary will set up somewhere over the Keys on Saturday, perhaps the Middle Keys. This would establish a slow-moving band of showers that could bring a few hours of shower activity to a few island communities. After the initial surge of increase in moisture tapers off on Saturday PM, showers will become more widely scattered and eventually dissipate. For one thing, surface winds will become light on Saturday night, reducing the lift along any remaining wind shift boundaries. Upper heights will also rise, and 850-700 mb thickness values will rise. This will lower the capping subsidence inversion and limit the vertical extent of surface- based cumulus. The weak cold front that we previously thought would pass the Keys late Monday is now expected to pull up stationary over the eastern Gulf before reaching the Keys. A surface ridge will extend through the Straits. So a tranquil period is expected beginning Monday. && .LONG TERM...(Monday night through next Friday) Fairly high upper heights and a nearby surface ridge axis will bring dry and tranquil conditions through Wednesday. A transient upper trough will quickly sweep across the eastern U.S. on Wednesday. This will push a weakening cold front through the Keys around Thursday. Will continue with the near-climo 10 percent rain chances for next Thursday and Friday. Northerly surface winds should develop, lowering temperatures and dewpoints by a few degrees. && .MARINE... A ribbon of strong east-southeast breezes is expected to develop this evening from Andros Island to the Upper Keys. Will therefore soon issue a Small Craft Advisory for the portion of Hawk Channel and the Straits to the east and northeast of the Seven Mile Bridge. This ribbon of strong breezes will quickly unravel on Saturday afternoon, meaning winds will rapidly ease. Looking ahead to next week, the main change in the large-scale setup is that the previously advertised cold front late Monday is now forecast to pull up stationary over the eastern Gulf before reaching the Keys waters. From synopsis...A continental high pressure center off the U.S. Mid- Atlantic coast will move to a location north of Bermuda tonight, causing winds over the Keys waters to clock around from northeast to east and increase. Over the weekend, a high pressure ridge axis will then nudge westward across North Florida. The ridge axis will move down the Florida Peninsula to near the Keys on Monday, then into the Straits on Tuesday and Wednesday. It close proximity will lead to light and gentle breezes on Wednesday. && .AVIATION... The air mass will moisten significantly through this evening, as a turn to easterly winds brings a return of moister and warmer air out of the Bahamas. The moistening will come with increasing cloud coverage and cloud bases that will gradually lower into the 020-030 range, perhaps by late evening. With the moistening will come a good bet of scattered showers activity. Already, radar is showing the first weak showers forming over the Straits. For MTH, multiple pieces of guidance point to a slow-moving band of showers hovering near the terminal on Saturday morning, so have indicated showers as the prevailing group. && .PRELIMINARY POINT TEMPS/POPS... Key West 69 78 72 81 / 40 30 10 - Marathon 70 78 73 81 / 40 40 20 - && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ042-043-052-053-072-073. && Public/Marine/Fire...Haner Aviation/Nowcasts....Haner Data Acquisition.....JAM Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 11, 4:05 AM EST, 12 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 405 AM EST Fri Dec 11 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-120915- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 405 AM EST Fri Dec 11 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT A minor nocturnal surge is expected this evening and continuing into early Saturday. Small Craft Exercise Caution headlines will likely be needed for most Florida Keys coastal waters, with the exception of the deep Gulf and Florida Bay waters. Otherwise, no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Small Craft Advisories in Florida, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.